# SDR 2012FA0000089

- Difficulty date: February 1, 2012
- Submitted: February 3, 2012
- Operation: General aviation
- Aircraft: N969WA
- Make and model: Piper PA-34-200T
- Aircraft serial: 348070112
- Aircraft time: 5,087 hours
- Engine: Cont TSIO360EB
- Engine time: 179 hours
- Propeller: Mcauly 3AF34C502
- System (JASC): 2710 · Aileron Control System
- Part: Seal
- Condition: Frozen
- Location: Ailerons Gap
- Part time: 50 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: F
- Precautionary procedure: O

## Discrepancy

DEPARTED AND CLIMBED THROUGH MODERATE TO HEAVY PARTICIPATION FOR 10-15 MINUTES, LEVELED OFF AT 9,000 FT WHICH WAS AN ALTITUDE THAT WAS BELOW FREEZING.  SET AUTOPILOT FOR STRAIGHT AND LEVEL FLIGHT AND AFTER ABOUT 10 MINUTES, NOTICED THAT THE AIRPLANE WAS VEERING OFF THE HEADING AND BEGINNING TO ENTER A SLIGHT BANK.  SHUT OFF THE AUTOPILOT AND LEVELED THE PLANE BUT NOTICED THAT THE AILERON CONTROL SEEM VERY STIFF.  PULLED THE CIRCUIT BREAKER FOR THE AUTOPILOT AND ELECTRIC TRIM TO ENSURE THAT THEY WERE DISENGAGED.  AFTER ABOUT 4 TO 5 MORE MINUTES IN LEVEL FLIGHT THE AILERONS WENT FROM BEING VERY STIFF TO COMPLETELY FROZEN.  FORCED TO CONTROL THE AIRPLANE WITH RUDDER AND ELEVATOR INPUTS ONLY.  LATER IN THE FLIGHT, DURING DESCENT TO ABOVE FREEZING TEMPERATURES THE AILERON CONTROLS SLOWLY RETURNED AND A SUBSEQUENT INSPECTION ON THE GROUND REVEALED NO AILERON CONTROL ABNORMALITIES.  BELIEVE THAT THE PRECIPITATION ENCOUNTERED DURING THE CLIMB FROZE THE AILERON TO THE GAP SEALS WHEN THE AIRPLANE ENTERED BELOW FREEZING TEMPERATURES. CALLED THE STC HOLDER TO DISCUSS THIS ISSUE AND THEY ACKNOWLEDGED NOTIFICATION OF THE SAME PROBLEM WITH THEIR GAP SEALS UNDER RAIN AND FREEZING CONDITIONS.  THIS SAFETY HAZARD COULD EASILY LEAD TO A COMPLETE LOSS OF ACFT CONTROL AND FATALITIES IF NOT ADDRESSED WITH THE STC HOLDER OR IN AN AD.
